Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 7, NWS Omaha, NE

April 20, 2000Page County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Apr 20, 2000, 4:01 AM CDT for Page County, Iowa. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 20, 2000, 4:01 AM CDT (09:01 UTC)
Expired
Apr 20, 2000, 4:15 AM CDT
In force
14 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Page County, IA

The radar

The Omaha radar (KOAX), 126 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2000-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2000-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3533 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 200903
SVROMA
IAC145-200915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
401 AM CDT THU APR 20 2000

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PAGE COUNTY IN SOUTHWEST IOWA

* UNTIL 415 AM CDT

* AT 401 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM BETWEEN CLARINDA AND HEPBURN...OR ABOUT 21   
MILES EAST OF SHENANDOAH...MOVING NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
HAIL UP TO THE SIZE OF NICKELS.

LAT...LON 4080 9519 4067 9502 4086 9475 4100 9494

NNNN
POLLACK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:30 AM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Apr 20, 2:30 AM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
230 AM CDT THU APR 20 2000

...FORECAST CHALLENGES...SHRA/TSRA THIS AM...WIND ADV LATER THIS AM
AND TAF...TEMPS AND CLEARING TONIGHT.

...SYNOPSIS...SFC LO PRES CONTINUES TO DVLP OVR NW MO...WITH THE
CDFNT THRU STJ.  SCT TSRA HAVE DVLPD N OF THE CDFNT IN ERN NEB AND
WRN IA.  SOME PEA SIZED AND ONE HALF INCH HAIL WERE REPORTED IN SE
NEB AND SW IA. TSRA DEVELOPED IN AREA OF INCREASING LAPSE
RATES...MAX 700MB UPWARD VERTICAL MOTION AND 700-300MB MAX LAYER
UPWARD VERTICAL MOTION.  IN ADDITION...ERN NEB HIGHLIGHTED IN SPC
300 MB MAX DIV.  HELICITY VALUES ON SPC GRAPHICS MUCH HIGHER THAN
THE MESOETA...WITH AN SRM OF 150 IN THE LOWEST 1KM AND 3KM SRN OF
300-400.  THESE HIGHER VALUES APPEAR IN LINE WITH MESOSCALE/SYNOPTIC
SITUATION.

...FORECAST...STLT TRENDS CONSISTENT WITH MODEL FCSTS OF WOUND UP
CLOSED LOW DROPPING S AND SE INTO NE KS BY 12Z...TO NRN MO BY
18Z...AND EVENTUALLY TO CNTRL IL BY 00Z...AS SHRTWV RIDGING BEGINS
OVER THE FCST AREA TONIGHT.  THE STG MID AND UPR LEVEL JETS THAT
HAVE AIDED CONVECTION SLIP SE WITH TIME AND THE AXIS OF DEEP MOISTURE
NR MKC AT 06Z...SHIFTS TO STL BY 18Z.  RESIDUAL MOISTURE WRAPS
AROUND AND LINGERING INSTABILITY CONTINUES THRU MID MORNING ENOUGH
TO MENTION -TSRA IN ERN NEB THRU 15Z AND IN WRN IA THRU 18Z.

STG SUBSIDENCE FM CNTRL NEB THRU KS INTO OK AT 18Z SHOULD END
PRECIP.  40-50KT 850MB WNDS AND COUPLING WITH MID LEVEL JET TO PUT
THE FCST AREA IN ADVISORY LATER THIS MORNING AND THIS AFTERNOON.
WILL INCLUDE GUSTS TO 45 MPH IN NEB ZONES AND 40 MPH FOR IA ZONES

TEMP FCSTS SIMILAR TAF AND 50S MOST LOCATIONS LOOK REASONABLE.  THIS
IS CLOSE TO PREVIOUS FCST AND GUID. TON...THE FCST SOUNDING HOLDS ON
TO THE LO LVL MOISTURE LONGER.  TREND WILL BE TO CLEAR SKIES FROM NW
TO SE WITH LOWS IN THE 30S.

FRIDAY AND SATURDAY CONTINUE DRY AND MILD.

NO CHGS TO THE EXTENDED...HOWEVER...GRI HAS ADDED A CHC -SHRA TO SAT
NIGHT.

THANKS FOR COORD GID/TOP/DMX

OMA...WIND ADVISORY TODAY ERN NEB WRN IA

ZAPOTOCNY

In the hours before

Special weather statement, Apr 20, 12:05 AM CDT, 3 hours 56 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-201200-

SEVERE WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1205 AM CDT THU APR 20 2000

STORM SPOTTERS WILL PROBABLY NOT BE NEEDED OVERNIGHT.  SCATTERED
THUNDERSTORMS ARE EXPECTED ACROSS PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.  THERE IS A SMALL CHANCE THAT A FEW OF THESE STORMS
COULD PRODUCE HAIL OR STRONG WINDS.

MILLER

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 3:41 AM CDTSevere Thunderstorm WarningOAXPage19 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.